Prescription and non-prescription cough syrup have the potential for abuse and addiction.
Drugs of Abuse in your Home: Teens and Cough Syrup
Most parents know the things they most need to worry about when it comes to their teens and substance abuse. It’s not unusual for liquor cabinets to be raided. Some savvy parents are aware of the risks of having bottles of prescription painkillers in the house, too.
But one thing you may not be aware of is that the seemingly ordinary bottle of cough syrup may be attractive to your teen, too.
If you think that your teen has a problem with cough medicine abuse, call our helpline at 844-431-5818(Who Answers?) .
Cough Syrup Abuse: A Problem with Many Names
Teens have been abusing cough syrup for years. Even some varieties of non-prescription cough medicine contain dextromethorphan (DXM), which some teens drink in large quantities to get a mild high. The over-the-counter formulations containing DXM are easily accessible. You may hear it referred to as “robo-tripping,” in reference to the brand name Robitussin, or “skittles.”
Pop stars like Lil Wayne and Justin Bieber made headlines a few years ago for using prescription cough medicine, which they sometimes called lean, sizzurp or purple drank. According to the National Institute on Drug Abuse, prescription cough medicine contains the opiate codeine and the antihistamine promethazine, which acts as a sedative.
The combination of these medicines makes prescription cough medicine capable of producing a more powerful high. Prescription cough medicine is considered a schedule 3 narcotic.
Signs of Cough Syrup Abuse
Cough syrup abuse can go undetected for a long time because access to it is easier than other drugs. Cough medicine is also commonly found in many homes and isn’t something people are as likely to notice. In addition, the effects of consuming cough medicine tend to wear off relatively quickly.
If you suspect your teen may be abusing cough syrup, here are some of the warning signs to watch for:
- Empty bottles in their room, locker or backpack
- Purchases of cough syrup when they’re not sick
- Arrival of unexpected packages or unexplained credit card purchases
- Uncooperative or hostile attitude
- Declining grades
- Loss of interest in hobbies or a change in friends
- A strange or unusual smell in their room or on their breath
If your teen is high on cough syrup, they may complain of stomach aches or nausea. They may also be uncoordinated, have slurred speech or be unable to focus their eyes. Cough syrup causes symptoms such as hallucinations, disorientation, confusion and dizziness.
The Dangers of Cough Syrup Abuse
Cough syrup may seem harmless, but it’s actually serious and dangerous. According to the Drug Enforcement Administration, teen abuse of both over-the-counter and prescription cough medicine is common among teens. Overdose symptoms include an ability to move, shallow breathing, seizures, rapid heartbeat and coma.
Repeated or excessive abuse of cough syrup can also lead to long-term health problems including liver damage. A case study reported in the Journal of the American Board of Family Medicine stated that long-term use of DXM cough syrup can cause false-positives for PCP, trembling, bizarre and hyperactive behavior and loss of control of bodily movements.
The effects of cough syrup are more pronounced and more damaging to the liver when consumed with alcohol. Prescription cough medicine that contains opiates such as codeine can even cause death.
Schedule 3 narcotics such as cough syrup do have legitimate medical purposes and low to moderate potential for abuse. The addictiveness of cough syrup depends greatly upon whether or not it contains codeine. Codeine is addictive, although it can be difficult for users to obtain large amounts of it. Some may move on to stronger forms of opiates such as hydrocodone, oxycodone or even heroin.
If someone you love is abusing cough syrup, help is available. Call the supportive professionals at 844-431-5818(Who Answers?) today.
For more information about teen narcotic misuse, see: Teen Narcotic Abuse: Guidance for Parents.